Apixaban eye bleed

I have been taking Apixaban for a month now and today I had to rush to see my GP this evening because Ihad a pain in my right eye and most of the white of my eye was very badly blood shot. She says it is a burst blood vessel and will clear up. I have read that bleeds in the eye are one of the side effects of Apixaban. Has anyone else had this and if so, has it happened more than once. Scarey!

19 Replies

oldestnewest
  • Yes - looks frightening, doesn't it? My optician said it's caused by a tiny blood vessel but, as the blood spreads, it looks much worse than it is. Mine took about a week to go, as I remember.

    I've had one such bleed since I started Apixaban in 2014, but if you are concerned, it's best to get it checked.

    Sorry, just realised you got it checked - try not to worry.

  • Thank you ..that's reassuring.

  • I used to get very bloody eyes whenI took Warfarin.Since changing over Apixaban a year and a half ago my eyes have been normal.

  • Yes the doctor said it could also happen with warfarin. Thanks for replying.

  • I get little burst capillaries in my fingers known as Achenbach Syndrome. They started when I was taking Warfarin and I get them, to a lesser extent, with Rivaroxaban. I'm told they are nothing to worry about!

  • It happened to me yesterday - I occasionally had bleeds pre apixaban but nothing like this one. I'd been wondering what to do - so it's useful to read these posts. Thank you

  • I had blood in my urine shortly after starting baby aspirin years ago. I also had a small but noticeable eye bleed when I started on Warfarin. But not had anything on Apixaban. Both the aspirin and warfarin events seemed to be to do with starting the drug and both cleared up without me doing anything. I went to see my doctor and eye specialist with the warfarin issue, and they didn't seem concerned in my case. It was a mild bleed and may of course just have been a coincidence, but I doubt it somehow.

    Hope it clears up soon.

    Koll

  • Coincidence or what? Just looked in the mirror and have a bloody left eyeball!! Does writing about it cause it? LOL

  • LOL Finvola, you can't be left out can you! Talk about the power of suggestion. I'm the same. My sister in the States was asking me whether I experienced the brief hallucinations that she gets on rare occasions when waking up . She was saying they were highly colourful and beautiful scenes and she wished she could see them for longer. No, I answered worrying slightly about her sanity! Well guess what, in the following week I had two of these episodes on waking and I now understand what she means about them being beautiful. I've told her off of course for passing her condition on to me by suggestion, but to be honest I really don't mind.

  • Laugh indeed jean - the power of mind over body??? I felt a slight pull on getting up this morning. My eye now looks like a prize fighter's.

  • Yep, I've had two of those, both gp and optician were not concerned and suggested it could also be a matter of age!!!

  • Thank you ....cheeky optician! How long have you been taking Apixaban?

  • I've been on Apixaban for about 12 months now, before that Rivaroxaban. Before that Warfarin. Apixaban suits me best and I'm happy to stay on it. I think it's very natural that we worry about these 'small' episodes of wierd stuff, it's only human! But I always keep it in perspective by remembering how my mums life was totally destroyed by a stroke and led to her death. If anticoagulants can reduce the risk of stroke, that's all good. AF is a pain, but if we are sensible I think we can manage it. It has taken me about 4 years to get used to it, but I hardly think about it now😊 Good luck with your AF journey.

  • I take rivoroxaban and have had 2eye vessel bursts, they clear in a few days and I try not to worry about them.But obviously if it became very frequent or more sustained then seek medical advice.

  • My mother had this happen when she was on Warfarin. The whole left side of her face and her left eye were affected. She ceased taking Warfarin, and went on aspirin therapy for a year or two after that, but because of her history of afib, her cardio put her on Eliquis (Apixaban), and she has been on it for almost 4 yrs now with now bleeding. She is on the lowest dose however (2.5 mg 2x a day), and will NOT take the higher dose (5 mg) due to her fear of a bleed. My mother is in persistent afib now after 25+ yrs of afib. She is going to be 91 yrs old soon.

  • nymima01 i hope she has many more years great hope for us afibers

  • When I was on Warfarin three years ago, I think I took some herbal meds and there was possibly an interaction that resulted in bleeding in one eye. It first started as black floating feather like particles inside the eye cavity (vitreous humor), and it gradually filled up the eye ball to the point I could not see anymore with that eye. I was rushed to the Ophthalmology emergency and next morning I underwent eye-surgery to remove the blood clot pieces and flush the back eye-cavity and refill with saline. Next morning I could again see with that eye. Bleeding was due to an internal capillary that leaked. Hope your eye is recovered and back to normal.

  • That sounds really frightening..My bleed is not in the eye but on the white surface..thanks for replying.

  • I have been on Apixaban 2 years and ever since start have been coughing up blood at night, Drs trying to find out why, not too pleasant,

You may also like...